Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 27, NWS Milwaukee, WI

May 17, 2006Kenosha County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 17, 2006, 3:16 PM CDT for Kenosha County, Walworth County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2006, 3:16 PM CDT (20:16 UTC)
Expired
May 17, 2006, 3:45 PM CDT
In force
29 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Kenosha County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 51 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 172016
SVRMKX
WIC059-127-172045-
/O.NEW.KMKX.SV.W.0027.060517T2016Z-060517T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
316 PM CDT WED MAY 17 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WALWORTH COUNTY IN SOUTHEAST WISCONSIN
  WESTERN KENOSHA COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 345 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PELL LAKE...OR ABOUT NEAR LAKE GENEVA...AND MOVING SOUTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POWERS LAKE AND GENOA CITY AROUND 325 PM CDT...
  TWIN LAKES AROUND 330 PM CDT...
  SILVER LAKE AROUND 335 PM CDT...
  CAMP LAKE AROUND 340 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4250 8815 4250 8833 4258 8845 4269 8831
      4262 8831 4261 8830 4260 8817 4257 8813
      4252 8813

$$

MK
2 follow-up statements
000 
WWUS53 KMKX 172029
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CDT WED MAY 17 2006

WIC059-127-172045-
/O.CON.KMKX.SV.W.0027.000000T0000Z-060517T2045Z/
WALWORTH WI-KENOSHA WI-
328 PM CDT WED MAY 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR KENOSHA AND WALWORTH COUNTIES...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR WIN LAKES...MOVING SOUTHEAST AT 35 MPH.

THIS SEVERE STORM WILL AFFECT THE TWIN LAKE TO WILMOT AREA TO THE 
BORDER THROUGH ABOUT 345 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4250 8815 4250 8833 4258 8845 4269 8831
      4262 8831 4261 8830 4260 8817 4257 8813
      4252 8813

$$

FOWLE
000 
WWUS53 KMKX 172046
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
344 PM CDT WED MAY 17 2006

WIC059-127-172054-
/O.EXP.KMKX.SV.W.0027.000000T0000Z-060517T2045Z/
WALWORTH WI-KENOSHA WI-
344 PM CDT WED MAY 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR KENOSHA AND WALWORTH COUNTIES
EXPIRES AT 345 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN WISCONSIN.

ADDITIONAL STORMS ARE LIKLEY THIS AFTERNOON AND EVENING...BUT 
THROUGH AT LEAST 500 PM...THEY WILL REMAIN BELOW SEVERE WEATHER 
LIMITS. 

LAT...LON 4250 8815 4250 8833 4258 8845 4269 8831
      4262 8831 4261 8830 4260 8817 4257 8813
      4252 8813

$$

FOWLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:02 AM CDT, 11 hours 14 minutes earlier.

Area forecast discussion, May 17, 4:02 AM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
402 AM CDT WED MAY 17 2006

.DISCUSSION...FCST FOCUS IS ON CONVECTION TODAY.

WATER VAPOR SHOWS STG VORT CENTER CRUISING SEWD TOWARD MN
ARROWHEAD. APPEARS THE NAM HAS A BETTER HANDLE ON THE VORT ATTM.
WITH A JET MAX INDICATED BY STG DRYING. SFC CYCLOGENESIS UNDERWAY
ACRS NRN MN WITH POCKET OF 3MB FALLS. H5 DCVA AND H7 OMEGA SUGGEST
INTRODUCING POPS INTO NRN CWA FOR LATER IN THE MRNG. THE STGEST
FORCING CENTERS ARND 18Z ACRS THE CWA. THE H5-H7 WAVE STRUCTURE
LOOKS IMPRESSIVE WITH UPR DVR FROM THE LFQ OF ULJ COMING INTO PLAY
AS WELL.

GIVEN THE STRENGTH OF THE UPPER WAVE THE SFC LOW DEVELOPMENT OF
THE NAM LOOKS BETTER THAN THE TROUGHY LOOK OF THE GFS AT 18Z TODAY.
THE NAM DEVELOPS A CORRIDOR OF -3 TO -5 LI/S ACRS ERN WI BY 18Z.
GIVEN THE DEGREE OF CLEAR AIR UPSTREAM...PLUS PERHAPS MORE
IMPORTANTLY THE STG H5 CAA AFT 18Z WHICH DROPS TEMPS INTO -20 TO
-25C...THE LOWER LI/S SHOWN BY THE NAM MAY NOT BE TOO BAD ALONG
WITH THE CAPES OF 500-900 J/KG.

QUESTION FOR THU IS TO WHETHER TO PULL THE POP OUT. H8 BARO ZONE
FURTHER WEST THIS MODEL RUN THO UPPER CYCLONIC FLOW AND COLD H5
TEMPS STILL EVIDENT. BUFKIT SOUNDINGS SHOW RATHER SHALLOW INSTAB
WITH DRIER SFC TDS. GUID POPS 15 OR LESS. WILL GO WITH THE DREADED
SLIGHT CHANCE WORDING FOR THU AFTN TO HANDLE THIS.

NW UPR FLOW ON FRI WITH WITH MAINLY SHEARED VORT. BUFFY SHOWING
VRY SHALLOW INSTAB WITH AN OVERALL DRY COLUMN. WILL KEEP FCST DRY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 17, 12:50 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1250 PM CDT WED MAY 17 2006

WIZ046-047-051-052-056>060-062>072-181000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1250 PM CDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH UNTIL 7 PM CDT. EXPECT STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS ALL OF SOUTHEAST AND
SOUTH-CENTRAL WISCONSIN AS A COLD FRONT DROPS SOUTHWARD THROUGH THE
AREA. THE PRIMARY THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE
AND DAMAGING WIND GUSTS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

LMZ643>646-665-181000-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
1250 PM CDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH UNTIL 7 PM CDT. EXPECT STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP THIS AFTERNOON ALONG THE SHORELINE OF LAKE
MICHIGAN AS A COLD FRONT DROPS SOUTHWARD THROUGH THE AREA. THE
PRIMARY THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING
WINDS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY.

FOWLE

In the hours before

Local storm report, May 17, 2:29 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
229 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             SHEBOYGAN               43.75N 87.73W
05/17/2006  M0.25 INCH       SHEBOYGAN          WI   LAW ENFORCEMENT

&&

GD
Local storm report, May 17, 2:36 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
236 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND GST     SHEBOYGAN               43.75N 87.73W
05/17/2006  M43 MPH          SHEBOYGAN          WI   ASOS

&&

GD
Local storm report, May 17, 2:43 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
243 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             PLYMOUTH                43.75N 87.97W
05/17/2006  M1.75 INCH       SHEBOYGAN          WI   TRAINED SPOTTER

&&

GD
Special weather statement, May 17, 2:48 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
248 PM CDT WED MAY 17 2006

WIZ046-047-051-052-056>060-062>072-172030-
MARQUETTE WI-GREEN LAKE WI-FOND DU LAC WI-SHEBOYGAN WI-COLUMBIA WI-
SAUK WI-DODGE WI-WASHINGTON WI-OZAUKEE WI-WAUKESHA WI-MILWAUKEE WI-
GREEN WI-ROCK WI-JEFFERSON WI-IOWA WI-WALWORTH WI-LAFAYETTE WI-
RACINE WI-KENOSHA WI-DANE WI-
248 PM CDT WED MAY 17 2006

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN WISCONSIN.

SEVERAL CLUSTERS OF THUNDERSTORMS WERE MOVING SOUTHEAST AT 35 MPH
THROUGH THE THE EASTERN HALF OF WISCONSIN. AS THE ATMOSPHERE WARMS
UP THIS AFTERNOON...ANY OF THE STORMS CAN BECOME SEVERE AND GENERATE
STRONG WINDS OF 60 TO 70 MPH AND LARGE HAIL UP TO 2 INCHES IN
DIAMETER.

THROUGH 330 PM...THE STRONGEST STORMS WILL AFFECT THE COUNTIES OF
SHEBOYGAN...COLUMBIA...DODGE...FOND DU LAC...AND JEFFERSON.

MANY OF THE STRONGER STORMS WILL GENERATE HAIL OF 1/4 TO 1/2 INCH IN
DIAMETER AND PERHAPS WIND GUSTS TO 50 MPH. OF COURSE...IF A STORM
BECOMES SEVERE IT WILL GENERATE EVEN LARGER HAIL AND STRONGER WINDS.

INTENSE LIGHTNING MAY OCCUR WITH THE STRONGEST STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AS
WELL AS ANY METAL OBJECTS. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY.

KAPELA
Local storm report, May 17, 2:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 PM CDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             DEFOREST                43.25N 89.35W
05/17/2006  M1.75 INCH       DANE               WI   TRAINED SPOTTER

&&

GD
Special weather statement, May 17, 3:14 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
314 PM CDT WED MAY 17 2006

WIZ046-047-051-052-056>060-062>072-172045-
MARQUETTE WI-GREEN LAKE WI-FOND DU LAC WI-SHEBOYGAN WI-COLUMBIA WI-
SAUK WI-DODGE WI-WASHINGTON WI-OZAUKEE WI-WAUKESHA WI-MILWAUKEE WI-
GREEN WI-ROCK WI-JEFFERSON WI-IOWA WI-WALWORTH WI-LAFAYETTE WI-
RACINE WI-KENOSHA WI-DANE WI-
314 PM CDT WED MAY 17 2006

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN WISCONSIN.

SEVERAL CLUSTERS OF THUNDERSTORMS WERE MOVING SOUTHEAST AT 35 MPH
THROUGH THE THE EASTERN HALF OF WISCONSIN. AS THE ATMOSPHERE WARMS
UP THIS AFTERNOON...ANY OF THE STORMS CAN BECOME SEVERE AND GENERATE
STRONG WINDS OF 60 TO 70 MPH AND LARGE HAIL UP TO 2 INCHES IN
DIAMETER.

THROUGH 345 PM...THE STRONGEST STORMS WILL AFFECT THE COUNTIES OF
WASHINGTON...OZAUKEE...DANE...JEFFERSON...AND WALWORTH COUNTIES.

MANY OF THE STRONGER STORMS WILL GENERATE HAIL OF 1/4 TO 1/2 INCH IN
DIAMETER AND PERHAPS WIND GUSTS TO 50 MPH. OF COURSE...IF A STORM
BECOMES SEVERE IT WILL GENERATE EVEN LARGER HAIL AND STRONGER WINDS.

INTENSE LIGHTNING MAY OCCUR WITH THE STRONGEST STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AS
WELL AS ANY METAL OBJECTS. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY.

KAPELA

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:06 PM CDTSevere Thunderstorm WarningMKXSheboygan54 min
May 17, 2:09 PM CDTSpecial Marine WarningMKX51 min
May 17, 2:38 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge31 min
May 17, 2:47 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane43 min
May 17, 2:51 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Ozaukee, Sheboygan, Washington54 min
May 17, 2:57 PM CDTSpecial Marine WarningMKX2 hr
May 17, 3:26 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson38 min
May 17, 3:38 PM CDTSevere Thunderstorm WarningMKXDodge54 min
May 17, 3:52 PM CDTSevere Thunderstorm WarningMKXRock41 min
May 17, 4:02 PM CDTSevere Thunderstorm WarningMKXWaukesha39 min
May 17, 4:09 PM CDTSevere Thunderstorm WarningMKXRacine11 min
May 17, 4:11 PM CDTSevere Thunderstorm WarningMKXWalworth46 min
May 17, 4:46 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine17 min
May 17, 4:55 PM CDTSpecial Marine WarningMKX21 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.